Connecticut, 2020

Tornado and Damaging Winds in Connecticut, August 27, 2020

August 27, 2020 · NWS OKX · 17 events in 2 counties and zones

An upper level disturbance in close proximity to a departing warm front triggered numerous severe thunderstorms across Northern New Jersey. A tornado touched down in Bethany to North Haven in New Haven County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$632,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level disturbance in close proximity to a departing warm front triggered numerous severe thunderstorms across Northern New Jersey. A tornado touched down in Bethany to North Haven in New Haven County. Also, multiple microbursts affected parts of New Haven County which included, East Haven, North Haven, the Branfords, and Guilford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 27, 1:42 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 27, 1:42 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
242 PM EDT Thu Aug 27 2020

.SYNOPSIS...
A warm front becoming stationary north of the area this
afternoon into Friday. The remnants of Laura are expected to
impact the area Saturday. Fair weather is then expected into the
beginning of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
**Potential for significant severe thunderstorms this afternoon
 into evening**

A warm front, has pushed northeast of all but SE CT this
afternoon, with marginal to moderate instability development
across the SW half of CWA, slowly building NE through the
afternoon. This building instability is being aided by strong
surface heating and steep mid level lapse rates advecting in.
Instability combined with strong low-mid level wind fields and
deep layer shear values in the 50-60 kt range continue to
warrant the SPC Enhanced Risk for severe weather. This means
there is potential for a few particularly intense thunderstorms,
bringing potential for destructive wind (75 mph or greater),
large hail (2 inch diameter or larger), as well as an isolated
tornado.

Supercells are already developing over central and western NY
this afternoon, and expected to increase in coverage across
Central NY into southern New England along the stalled boundary
by late afternoon thanks to approaching shortwave energy and
right rear quad of upper jet. A potentially tornadic supercell
entering Ulster County NY, feeding on enhanced helicity along
warm front, could enter interior SW CT by around 4pm if it hold
together.

These storms will continue to sink S/SE across the area during
the late afternoon hours into the evening. Discrete supercells
will initially have potential for damaging to destructive winds
(75+ mph) and large hail (2+"). Isolated tornadoes are possible
as well, particularly in vicinity of enhanced helicity/vorticity
of warm front, differential heating boundaries, and river
valleys.

The storms are likely to organize into several clusters, bowing
segments or QLCS by this evening, with damaging to destructive
winds being the primary threat. Isolated brief tornado threat
would still exists as well for much of the area. Overall, think
the best time range for storms remains roughly 3-7pm for Lower
Hud and S CT, and 5 to 9 pm for NYC/NE NJ and LI.

Once precipitation clears the coast by around 11pm the rest of
the overnight period should be quiet, with perhaps a few
lingering showers through around 2am.

High temperatures today will range from the low to mid 90s across
New York City and northeast New Jersey, to the mid to upper 70s
across portions of New London County where the warm front may not
lift fully through. With dew points rising into the upper 60s
to around 70, this will result in heat index values rising into
the mid and perhaps upper 90s in and around NE NJ and NYC.
Overnight lows will range from the upper 60s in outlying areas
to the low to mid 70s elsewhere.

There is a moderate risk of rip current development at Atlantic
Ocean beaches today, although it could become high late.

&&

.SHORT TERM /FRIDAY/...
With the next system to impact the area for the weekend
remaining over the center of the country, Friday is expected to
remain mostly dry to start. A few showers could then work into
the area by afternoon, especially west of New York City.

Highs will once again be above normal, rising to around 90 in
and around the city and the mid to upper 80s elsewhere. Slightly
lower temperatures combined with slightly lower dew points
should keep heat index values in the upper 80s to lower 90s,
just below advisory criteria.

There is a moderate risk of rip current development at Atlantic
Ocean beaches on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Shower chances will increase Friday night as an upper level
trough approaches. The remnants of Laura are progged to be
absorbed into the flow by that time, with the moisture and trof
arriving Sat and Sat ngt. This aligns with the official NHC
track placing the remnant low s of Nantucket 7 am Sun. Pops were
limited to likely based on uncertainty this far out, and also
because the 12Z ECMWF, which is much closer to the NHC track, is
less bullish on hvy rainfall.

High pres builds in Sun and Mon behind the sys with fair wx
expected. The high builds offshore on Tue. The GFS hammers the
cwa with tstms on the lljet late Mon ngt into Tue mrng, then
again with aftn/eve tstms as a deep trof overspreads the region.
The ECMWF is significantly more benign, leading to a very low
confidence Tue and beyond. A blended approach was therefore
used, with the NBM as a baseline but pops limited at slight
chance.

For temps, slightly cooler with the rain chances on Sat, then a
cooler airmass builds in Sun-Mon. A slight warming trend Tue
and Wed as heights build. The NBM with local adjustments was
used for temps.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
***HIGH IMPACT WEATHER EVENT EXPECTED THIS AFTERNOON AND
 EVENING DUE TO SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS***

A wave of low pressure will move along a nearly stationary
front from the mid Hudson Valley into southeastern Connecticut
this afternoon into this evening accompanied by thunderstorms.
Some thunderstorms will be strong to severe. If storms do
become severe, gusts of 50 kt or higher are possible along with
hail. Duration of these conditions would be an hour or less for
any thunderstorm. Some uncertainty remains in the exact
location and timing of these storms. MVFR is likely, and IFR
possible, in these storms. Otherwise VFR will continue through
the forecast period There is a chance of MVFR at KSWF and KGON
late tonight with fog and stratus.

Gusty southwest winds to 25 kt into early this evening shift to
west and northwest as the frontal boundary sags through the
terminals. Winds shift back to west less than 10 kt late this
evening.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

There is medium to high confidence in a line of showers and
thunderstorms moving in from the north this afternoon into this
evening. However, timing uncertainty of 1 to 2 hours remains
for any specific terminal to have thunderstorms. Amendments are
likely for changing flight categories and convective timing and
location.

.OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY...
.Friday...VFR. Chance of showers and thunderstorms in the
afternoon with local MVFR.
.Friday night-Saturday...Mainly VFR to start, then MVFR or
lower possible with showers and tstms.
.Sunday-Tuesday...VFR. A chance of afternoon thunderstorms
Tuesday.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Marginal SCA conditions this afternoon into evening for all
nearshore waters with occasional 25 kt gusts. Thereafter conds
are expected to remain primarily below SCA criteria into the day
on Saturday, although seas could briefly approach 5 feet for
several hours this evening and again on Friday morning,
primarily east of Moriches Inlet.

Winds and seas will increase on the ocean this weekend due to
the passing remnants of Laura. Conditions are expected to remain
blw sca lvls on Mon, but may creep up close to advy lvls on the
ocean on Tue.

&&

.HYDROLOGY...
Localized flash flood threat this afternoon into evening with
any training convection, otherwise mainly a minor urban and poor
drainage flood threat with expected faster movement of storms.

The remnants of Laura are progged to impact the area in the
Sat-Sat ngt time period. 1-2 inches of rain are possible, which
could lead to some minor urban and poor drainage flooding.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...FEB/JMC
NEAR TERM...NV
SHORT TERM...FEB
LONG TERM...FEB/JMC
AVIATION...MET
MARINE...NV
HYDROLOGY...FEB/JE
Hazardous weather outlook, Aug 27, 2:26 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
326 AM EDT Thu Aug 27 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-280730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
326 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

The Storm Prediction Center has placed the area in an enhanced risk
for severe thunderstorms this afternoon into this evening. Severe
thunderstorms are likely with damaging wind gusts of 60 mph or
higher, along with large hail as the primary threats. An isolated
tornado is also possible along with brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-280730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
326 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The Storm Prediction Center has placed the area in an enhanced risk
for severe thunderstorms this afternoon into this evening. Severe
thunderstorms are likely with damaging wind gusts of 60 mph or
higher, along with large hail as the primary threats. An isolated
tornado is also possible along with brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Brookhaven radar (KOKX), 76 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
August 27, 2:48 PM EST
Where
New Haven County, 0.7 mi SSW of Waterbury
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
41.540, -73.033

Large tree uprooted on Lounsbury Street.

Thunderstorm Wind, New Haven

When
August 27, 2:50 PM EST
Where
New Haven County, 0.69 mi S of Union City
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Social Media
Coordinates
41.490, -73.050

Tree and branches down on a house.

Tornado, New Haven

When
August 27, 2:53 PM EST to 3:03 PM EST
Where
New Haven County, 1.9 mi NNE of Bethany to 2.03 mi NNW of Totoket
Rating
EF1
Path length
11.1 mi
Path width
500 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.446, -72.987

EF1 Tornado staring in Bethany, CT and ending in North Haven, CT. Maximum path width of 500 yards and a path length of 11.1 miles.

Based on a National Weather Service damage survey done in |conjunction with CT Division of Emergency Management and Homeland |Security and local CT town emergency managements, it has been |determined that a strong EF1 tornado, with maximum wind speed of |110 mph, tracked southeast from Bethany to North Haven CT.

The tornado first touched down in a forested area to the |southeast of Judd Hill Rd in Bethany CT. The tornado tracked |southeast over primarily forested areas from Amity Rd, to Munson |Rd towards Litchfield Tpke, creating a path of damage about 75 |yards wide, with hardwood tree damage consistent with wind speeds |of 80 to 90 mph.

The path of damage widened to around 300 yards as the tornado |tracked southeast towards Lake Bethany. Structural damage, |including significant roof damage to several homes, and snapped |hardwood trees indicated wind speeds of around 100 mph in this |area.

The tornado path continued southeast for another 4 miles to near |the town center of Hamden CT, with tree and structural damage |indicative of wind speeds of 70 to 80 mph. The intensity picked up|significantly as the tornado approached the center of Hamden, as |evidenced by extensive damage to numerous buildings, including the|flat roof of a 2 story building across from Hamden Town Hall |being torn apart. Wind speeds are estimated to be around 100 mph |based on the damage to these buildings, bent metal fencing around|town hall, and uprooted and snapped trees.

The tornado reached maximum strength and width from this point on|as it continued southeast across Wilbur Cross Parkway, Interstate|91, and down to the intersection of Arrowdale and Thompson St in |North Haven, CT. Tremendous hardwood tree damage and structural |damage was indicative of wind speeds of 110 mph and an expanded |width of 500 yards. It is a this point that the tornado appears to|have dissipated with its destructive straight line winds fanning |out to the coast.

Thunderstorm Wind, New Haven

When
August 27, 3:00 PM EST
Where
New Haven County, 0.69 mi E of Southbury
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.480, -73.207

Video of a tree down blocking one lane on I-84.

Thunderstorm Wind, New Haven

When
August 27, 3:06 PM EST
Where
New Haven County, 0.23 mi NW of Totoket
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.322, -72.823

Numerous large hardwoods uprooted on Virginia Road with time estimated from radar.

Thunderstorm Wind, New Haven

When
August 27, 3:10 PM EST
Where
New Haven County, 0.9 mi NW of North Haven
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.390, -72.862

Video of multiple large trees reported down.

Thunderstorm Wind, New Haven

When
August 27, 3:10 PM EST
Where
New Haven County, 0.55 mi NW of New Haven
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.306, -72.927

A thunderstorm wind gust of 69 mph was measured at downtown FW5820 New Haven mesonet.

Thunderstorm Wind, New Haven

When
August 27, 3:12 PM EST
Where
New Haven County, 0.65 mi S of Leetes Is
Measured
70 kt (81 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
41.261, -72.730

Large tree fell on SUV on Old Quarry Road with time estimated from radar.

Thunderstorm Wind, New Haven

When
August 27, 3:15 PM EST
Where
New Haven County, 0.86 mi NE of Branford
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.280, -72.810

Numerous large trees and power lines down across Branford.

Thunderstorm Wind, New Haven

When
August 27, 3:16 PM EST
Where
New Haven County, 0.68 mi NNE of Damascus
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.289, -72.777

Tree tops twisted and power lines down on Featherbed Lane.

Thunderstorm Wind, Fairfield

When
August 27, 4:26 PM EST
Where
Fairfield County, 0.67 mi ENE of Wilton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.182, -73.418

Trees reported down on Danbury Road.

Thunderstorm Wind, Fairfield

When
August 27, 4:30 PM EST
Where
Fairfield County, 0.97 mi SE of Westport
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
41.139, -73.359

Numerous trees and wires down across Westport.

Thunderstorm Wind, Fairfield

When
August 27, 4:34 PM EST
Where
Fairfield County, 0.61 mi NNW of Westport
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
41.158, -73.374

Trees down and wires on car with people trapped on Wilton Road. One person attempted to exit and was shocked.

Thunderstorm Wind, Fairfield

When
August 27, 4:38 PM EST
Where
Fairfield County, 0.27 mi W of Westport
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.150, -73.375

Power poles down on Old Hill Road with road closed.

Thunderstorm Wind, Fairfield

When
August 27, 6:18 PM EST
Where
Fairfield County, 0.71 mi SSE of Ridgefield
Measured
61 kt (70 mph) estimated gust
Property damage
$11,000
Reported by
Social Media
Coordinates
41.270, -73.497

Video shown of a large tree down on a house.

Thunderstorm Wind, Fairfield

When
August 27, 6:42 PM EST
Where
Fairfield County, 0.5 mi W of North Wilton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.201, -73.479

Trees reported down across Rocky Brook Road.

Thunderstorm Wind, Fairfield

When
August 27, 6:44 PM EST
Where
Fairfield County, 0.97 mi NW of North Wilton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.209, -73.484

Trees reported down on Journey's End Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyThe tornado archive for Connecticut, 2020Warnings in Connecticut, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921259, 921260, 921246, 921261, 921272, 921273, 921275, 921276, 921278, 921279, 921088, 921089, 921090, 921093, 921130, 921132, 921133.